Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 352, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2023, 7:16 PM EDT for Bartow County, Georgia. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 7:16 PM EDT (23:16 UTC)
- Expired
- Jul 28, 2023, 8:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bartow County, GA
The radar
The Atlanta radar (KFFC), 96 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:18 PM EDT | HAIL 1 | 2 Se Cassville, GA | Report from mPING: Quarter (1.00 in.). |
| Jul 28, 7:25 PM EDT | TSTM WND DMG | 3 Nw Cartersville, GA | Tree down on powerlines on 10 block of W Iron Belt Rd. |
| Jul 28, 7:25 PM EDT | TSTM WND DMG | 3 S Cassville, GA | Tree down on powerlines on 100 block of Bingham Rd. |
| Jul 28, 7:25 PM EDT | TSTM WND DMG | 3 Sse Cassville, GA | Tree down on powerlines at intersection of Bingham Rd and Burnt Hickory Rd. |
| Jul 28, 7:40 PM EDT | TSTM WND DMG | 1 Sw Cartersville, GA | Powerline down on 600 block of Henderson Dr. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599
WUUS52 KFFC 282316
SVRFFC
GAC015-290000-
/O.NEW.KFFC.SV.W.0352.230728T2316Z-230729T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
716 PM EDT Fri Jul 28 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Bartow County in northwestern Georgia...
* Until 800 PM EDT.
* At 716 PM EDT, a severe thunderstorm was located over Cartersville,
moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cartersville, Euharlee, Emerson, Cassville, Red Top Mountain State
Park, and George Washington Carver St Pk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3428 8491 3428 8482 3425 8466 3414 8466
3409 8476 3410 8488 3417 8495
TIME...MOT...LOC 2316Z 002DEG 9KT 3419 8483
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AlbrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 28, 3:04 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 304 PM EDT Fri Jul 28 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Saturday) Issued at 303 PM EDT Fri Jul 28 2023 Key Message *Isolated to scattered showers and thunderstorms today and tomorrow, with more widespread activity for our most southeastern counties. While the probability for severe weather remains low, a few storms could become strong with gusty winds, frequent lightning, and locally heavy rainfall being the primary threats. The surface low that has now moved onshore this afternoon will progress northward throughout the short term. While bands of showers and thunderstorms have organized along a line from Columbus to Macon at the time of writing, more isolated to scattered thunderstorms will be possible for areas north. Areas south and east will see more widespread shower and thunderstorm activity as it is closer to the center of low pressure. For the most part, the nature of today's showers and thunderstorms for areas north of the aforementioned line from Columbus to Macon are likely to remain more isolated and short- lived. While low level lapse rates are robust, storms in this sector are struggling to maintain themselves with weak mid-level lapse rates, a lack of upper level support, and relatively modest (for late July, anyway) SBCAPE of 2000 J/kg or less. While the threat for severe weather remains low, a few storms could produce strong gusty winds, frequent lightning, and locally heavy rainfall. Areas closer to the center of the surface low will see elevated PoP chances over night and through the morning hours despite the loss of daytime heating. A similar forecast is on tap tomorrow as the low pressure tracks north and a mid-level trough develops east of the forecast area. Will need to monitor the potential for more organized storms approaching from the north tomorrow night at the end of the period as the forecast area returns to northwest flow. KAL && .LONG TERM... (Sunday morning through next Thursday) Issued at 303 PM EDT Fri Jul 28 2023 Extended forecast continues on trend with no significant weather impacts aside from above normal temperatures and below normal rainfall. By late weekend, familiar pattern returns with large high pressure ridge over the western CONUS and broad trough extending down along the eastern coastal states. The return of NW flow over the Southeast unfortunately does not look to drop temperatures too much, but instead puts the state in position for 'ridge riders' to impact the area starting as early as Monday night. There is still plenty of uncertainty with how the forecast will play out, but with prominent upper ridge and sufficient moisture and instability, there continues to be the potential for high-impact storms (damaging winds) through next week. For now, have slight chance to chance PoPs each afternoon and evening through the period. Seven-day rainfall totals continue to be limited, with most of the CWA at 0.50 inches or less. Pockets of higher totals - to around 1.00 inch - are possible, but with warm highs and low rainfall totals, could begin to see more widespread abnormally dry conditions in the next week. 31 && .AVIATION... (18Z TAFS) Issued at 155 PM EDT Fri Jul 28 2023 VFR cigs/vsbys this afternoon where isolated SHRA/TSRA have initiated and will persist through sunset. VCSH will be possible for MCN/CSG overnight through the early morning hours. MVFR vsbys will be possible briefly at metro sites with MVFR cigs tomorrow morning at CSG/MCN. TSRA chances return to KATL tomorrow afternoon. SE winds will be light at 5KT or less and will transition to SW in the overnight hours becoming NW by the afternoon. //ATL Confidence...18Z Update... Medium confidence on SHRA/TSRA and MVFR cigs/vsbys. High confidence on remaining elements. KAL && .PRELIMINARY POINT TEMPS/POPS... Athens 72 92 73 96 / 30 40 20 20 Atlanta 74 96 76 97 / 20 40 10 20 Blairsville 67 88 68 88 / 20 40 20 30 Cartersville 73 95 73 97 / 20 20 10 20 Columbus 75 96 76 99 / 30 50 10 20 Gainesville 72 93 74 95 / 20 40 20 20 Macon 74 94 74 99 / 40 50 20 20 Rome 74 96 73 97 / 10 20 10 20 Peachtree City 72 95 73 98 / 30 40 10 20 Vidalia 74 90 74 97 / 50 60 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KAL LONG TERM....31 AVIATION...KAL
Hazardous weather outlook, Jul 28, 11:47 AM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1147 AM EDT Fri Jul 28 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1147 AM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected this afternoon and evening especially over middle Georgia. These thunderstorms are not expected to be severe, however a few storms could briefly become strong with heavy rain, lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered afternoon and evening thunderstorms are expected Saturday through Thursday. Some of the storms could be strong with heavy rain, lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 28, 5:30 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
530 PM EDT Fri Jul 28 2023
GAZ024-282200-
Banks GA-
530 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Banks County through
600 PM EDT...
At 530 PM EDT, a strong thunderstorm was over Pinefield Crossroads,
or 7 miles north of Homer, moving southwest at 10 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Homer, Lula, Pinefield Crossroads, and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3448 8347 3447 8342 3446 8340 3444 8339
3439 8338 3434 8339 3428 8343 3427 8352
3434 8365 3435 8365 3436 8367 3441 8365
3442 8362 3444 8361 3449 8354
TIME...MOT...LOC 2130Z 036DEG 10KT 3444 8347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AlbrightLocal storm report, Jul 28, 6:18 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
618 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Dmg 2 NNE Sweat Mountain 34.09N 84.45W
07/28/2023 Cherokee GA Public
3-inch tree limbs broken.
&&Local storm report, Jul 28, 6:32 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
632 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Dmg 2 NW Mountain Park 34.10N 84.44W
07/28/2023 Cherokee GA Emergency Mngr
Tree down on home on Winding River Trail.
&&Local storm report, Jul 28, 6:34 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
634 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Tstm Wnd Dmg 1 NE Sweat Mountain 34.08N 84.45W
07/28/2023 Cherokee GA Emergency Mngr
Tree down on home on Cherecobb Drive.
&&Local storm report, Jul 28, 6:35 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
635 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Tstm Wnd Dmg 1 NNW Sweat Mountain 34.08N 84.46W
07/28/2023 Cherokee GA Emergency Mngr
Treed own on home on Glens Drive.
&&Local storm report, Jul 28, 6:37 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
637 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Tstm Wnd Dmg 1 WSW Mountain Park 34.08N 84.43W
07/28/2023 Cherokee GA Emergency Mngr
Multiple Trees down around HWY 92 and Wiley
Bridge Rd.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:01 PM EDT | Special Weather Statement | FFC | Peach | 29 min |
| Jul 28, 3:05 PM EDT | Special Weather Statement | FFC | Taylor | 25 min |
| Jul 28, 3:23 PM EDT | Special Weather Statement | FFC | Peach | 37 min |
| Jul 28, 4:20 PM EDT | Special Weather Statement | FFC | White | 25 min |
| Jul 28, 4:41 PM EDT | Severe Thunderstorm Warning | FFC | Hall, Lumpkin, White | 55 min |
| Jul 28, 4:43 PM EDT | Special Weather Statement | FFC | Fannin | 32 min |
| Jul 28, 5:06 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Forsyth, Hall, Lumpkin | 39 min |
| Jul 28, 5:15 PM EDT | Special Weather Statement | FFC | Fannin | 30 min |
| Jul 28, 5:30 PM EDT | Special Weather Statement | FFC | Banks | 30 min |
| Jul 28, 6:17 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, Forsyth, Fulton | 43 min |
| Jul 28, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton, Gwinnett | 48 min |
| Jul 28, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton | 49 min |
| Jul 28, 7:23 PM EDT | Special Weather Statement | FFC | Barrow | 37 min |
| Jul 28, 7:39 PM EDT | Special Weather Statement | FFC | Haralson | 36 min |
| Jul 28, 7:49 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Heard | 41 min |
| Jul 28, 7:55 PM EDT | Special Weather Statement | FFC | Barrow, Oconee | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.